Go Back   NeuroTalk Support Groups > >

Medications & Treatments For discussion about medications and treatments for any disease or health condition, including issues of medication toxicity.

Weaning off pain meds

Reply
 
Thread Tools Display Modes
Old 10-10-2016, 12:08 PM   #1
pinkynose
Member
 
pinkynose's Avatar
 
Join Date: Jul 2015
Posts: 495
Default Weaning off pain meds

Hi. I am a poster on the PN forum but think this may be the right place for my questions.

I had back surgery 2 months ago and I was prescribed Oxycodone/Acetaminophen 10-325MG TB 1-2 tablets every 6 hours as needed.

The 1st 2 days I took 1 pill 3 times a day and on the 3rd day I dropped to only 1 pill before bed. For the past 2 months the one pill worked great allowing me to sleep all night and without much of a hangover the next morning. It even took away my chronic cough that I was afraid might effect my fusion because it can become somewhat violent.

I have started weaning off the drug because my pain doesn't warrant it. I went from 1 pill to 2/3's for a few days with interrupted sleep but not terrible. Last night I dropped to 1/2 a pill and I could not sleep. I had sweats and chills and feel basically awful today.

I have zero experience with pain meds. My thoughts about the oxy was it was more important to get a good nights sleep for my back to recover. Now I'm realizing that I have a new thing to deal with and I don't know the best method or even if I should wait one more month until my fusion is supposed to be accomplished. If any of you have experience or knowledge about the best way to get off this stuff or any thoughts please respond. Thank you. carol
__________________
"Sometimes I've believed as many as six impossible things before breakfast." Lewis Carroll
pinkynose is offline   Reply With Quote
"Thanks for this!" says:
eva5667faliure (10-14-2016), St George 2013 (10-12-2016)
Old 10-11-2016, 11:51 PM   #2
Diandra
Member
 
Diandra's Avatar
 
Join Date: Nov 2007
Location: Connecticut USA
Posts: 549
Default

carol,
best way to tell if it is withdrawal and not something else, like surgery issues, is go back up to 1 pill for a night or two and if all those issues go away, it is probably withdrawal.

If they do go away, there is 7.5 mg version of the pill you could ask your doctor for. However, if you only have a set amount of pills you are trying to wean from, stay at the 2/3's dose for longer, maybe a week or two before going down to 1/2 a pill for a week or so and then 1/4 pill.

Also, if it is a good nights sleep you need, and you are now pain free, maybe ask your doc for something for sleep for a week or two...or the over the counter other option is a Benadryl will make you sleep like you took an Ambien.

I have not had back surgery but, I agree, it seems healing and getting a goods night sleep is important. I do take that med, along with others for pain control and have gotten off them twice and I tapered slowly over 3-4 weeks.

Good luck.
D.





Quote:
Originally Posted by pinkynose View Post
Hi. I am a poster on the PN forum but think this may be the right place for my questions.

I had back surgery 2 months ago and I was prescribed Oxycodone/Acetaminophen 10-325MG TB 1-2 tablets every 6 hours as needed.

The 1st 2 days I took 1 pill 3 times a day and on the 3rd day I dropped to only 1 pill before bed. For the past 2 months the one pill worked great allowing me to sleep all night and without much of a hangover the next morning. It even took away my chronic cough that I was afraid might effect my fusion because it can become somewhat violent.

I have started weaning off the drug because my pain doesn't warrant it. I went from 1 pill to 2/3's for a few days with interrupted sleep but not terrible. Last night I dropped to 1/2 a pill and I could not sleep. I had sweats and chills and feel basically awful today.

I have zero experience with pain meds. My thoughts about the oxy was it was more important to get a good nights sleep for my back to recover. Now I'm realizing that I have a new thing to deal with and I don't know the best method or even if I should wait one more month until my fusion is supposed to be accomplished. If any of you have experience or knowledge about the best way to get off this stuff or any thoughts please respond. Thank you. carol
Diandra is offline   Reply With Quote
"Thanks for this!" says:
eva5667faliure (10-14-2016), PamelaJune (10-12-2016), pinkynose (10-15-2016), PurpleFoot721 (10-13-2016), St George 2013 (10-12-2016)
Old 10-12-2016, 12:32 AM   #3
PamelaJune
Senior Member
 
PamelaJune's Avatar
 
Join Date: Dec 2013
Location: Where my heart is
Posts: 1,133
Default

Tapering often depends on how far post surgery you are, if weaning of your own volition please speak with your doctor. Withdrawal & it's symptoms can be a long drawn out process and can unwittingly cause problems with the fusion due to muscle spasm.
__________________
I can still remember what life was like before pain became my life long companion
PamelaJune is offline   Reply With Quote
"Thanks for this!" says:
eva5667faliure (10-14-2016), pinkynose (10-15-2016), PurpleFoot721 (10-13-2016), ShaggyChic_1201 (11-22-2016), St George 2013 (10-12-2016)
Old 10-15-2016, 09:05 PM   #4
pinkynose
Member
 
pinkynose's Avatar
 
Join Date: Jul 2015
Posts: 495
Default

Thanks Diandra. I went back up to 1 pill and all issues magically disappeared. So I will go much slower this time. Thanks for sharing that you have had success tapering off this medication. It gives me hope
QUOTE=Diandra;1226194]carol,
best way to tell if it is withdrawal and not something else, like surgery issues, is go back up to 1 pill for a night or two and if all those issues go away, it is probably withdrawal.

If they do go away, there is 7.5 mg version of the pill you could ask your doctor for. However, if you only have a set amount of pills you are trying to wean from, stay at the 2/3's dose for longer, maybe a week or two before going down to 1/2 a pill for a week or so and then 1/4 pill.

Also, if it is a good nights sleep you need, and you are now pain free, maybe ask your doc for something for sleep for a week or two...or the over the counter other option is a Benadryl will make you sleep like you took an Ambien.

I have not had back surgery but, I agree, it seems healing and getting a goods night sleep is important. I do take that med, along with others for pain control and have gotten off them twice and I tapered slowly over 3-4 weeks.

Good luck.
D.[/QUOTE]
__________________
"Sometimes I've believed as many as six impossible things before breakfast." Lewis Carroll
pinkynose is offline   Reply With Quote
"Thanks for this!" says:
Diandra (10-22-2016)
Reply

Tags
night, pain, pill, sleep, weaning

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Weaning off pain meds pinkynose Peripheral Neuropathy 5 10-11-2016 05:18 PM
Posted in chronic pain also. Help! New pain meds making me sick! cath1 Spinal Disorders & Back Pain 62 02-10-2012 09:56 AM
pain meds for headache or migraine meds? wtrpk Traumatic Brain Injury and Post Concussion Syndrome 5 09-06-2011 02:26 PM
new report on pain meds cost for pump vs meds lostmary Reflex Sympathetic Dystrophy (RSD and CRPS) 2 02-10-2010 07:18 AM
new report on pain meds cost for pump vs meds lostmary SCS & Pain Pumps 0 02-09-2010 06:33 PM


All times are GMT -5. The time now is 05:36 AM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Search Engine Optimisation provided by DragonByte SEO v2.0.31 (Lite) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.

All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy